Hail, Ness
- When
- June 27, 2:22 PM CST
- Where
- Ness County, 2.14 mi SSE of Beeler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.400, -100.190
Thunderstorms developed along an advancing cold front during the afternoon heat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along an advancing cold front during the afternoon heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 2:14 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT THU JUN 27 2013 ...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 310 PM CDT THU JUN 27 2013 THE 12Z UPPER AIR ANALYSIS SHOWED HIGH PRESSURE CONTINUING TO BUILD OVER THE FOUR CORNERS REGION WHICH WAS GRADUALLY DIVERTING THE STRONGEST UPPER LEVEL WESTERLY FLOW NORTHWARD ALONG THE US/CANADIAN BORDER. A SHORTWAVE TROUGH WAS NOTED IN THE ANALYSIS MOVING OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST. THIS FEATURE WAS PUSHING A COLD FRONT SOUTH INTO WESTERN KANSAS THIS AFTERNOON. A VERY HOT AIRMASS WAS IN PLACE SOUTH OF THE FRONT. WITH THE HELP OF SOUTHWESTERLY DOWNSLOPE WINDS, THIS WAS RESULTING IN TEMPERATURES RISING UP TO AROUND 104-109 DEGREES ACROSS MUCH OF SOUTHWEST KANSAS. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT OVER WEST CENTRAL KANSAS THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 310 PM CDT THU JUN 27 2013 WILL CONTINUE TO RUN THE HEAT ADVISORY FOR SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS THROUGH 01Z. THE SOUTHWARD PROGRESSION OF THE FRONT WILL BRING AN END TO THE CONDITIONS SO THE ADVISORY MAY BE CANCELLED EARLY. THE COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS CENTRAL AND WESTERN KANSAS THROUGH THE LATE AFTERNOON HOURS. THE LATEST HRRR MODEL RUNS SHOW THE THUNDERSTORM ACTIVITY COALESCING INTO MORE OF A LINEAR BAND OF STORMS WITH MORE DEVELOPMENT OVER CENTRAL KANSAS. THIS SEEMS REASONABLE GIVEN THAT THE WIND SHEAR IN THE MID/UPPER LEVELS OF THE ATMOSPHERE IS FAIRLY WEAK AND NOT AS CONDUCIVE TO SUPERCELL DEVELOPMENT. THIS MAY ALSO MEAN THAT THE THREAT FOR LARGE HAIL MAY NOT BE AS SIGNIFICANT. DAMAGING WINDS WILL LIKELY BE A GREATER THREAT GIVEN THE INVERTED-V SOUNDINGS SHOWN BY THE MODELS. ALL OF THE THUNDERSTORM ACTIVITY WILL BE MOVING SOUTH INTO OKLAHOMA BY 03Z. WITH CLEARING SKIES AND A SOMEWHAT COOLER AIRMASS OVER CENTRAL AND SOUTHWEST KANSAS, EXPECT OVERNIGHT LOWS TO DROP INTO THE MID/UPPER 60S IN MOST AREAS. ON FRIDAY, THE HIGH OVER THE WESTERN STATES WILL CONTINUE TO BUILD WITH UPPER FLOW OVER THE CENTRAL HIGH PLAINS BECOMING MORE NORTHWESTERLY. HIGH TEMPERATURES WILL BE SOME 10-12 DEGREES COOLER THAN TODAY. THE MODELS CONTINUE TO SUGGEST THAT AFTERNOON THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO DURING THE AFTERNOON AND A FEW OF THESE COULD STRAY INTO FAR WESTERN KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. WILL KEEP SOME SLIGHT CHANCE POPS ALONG THE COLORADO BORDER FOR THE LATE AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 349 AM CDT THU JUN 27 2013 ECMWF, GFS, AND ENSEMBLES ALL APPEAR TO BE IN GOOD AGREEMENT WITH AN UPPER LEVEL TROUGH, LOCATED NEAR SOUTHERN MANITOBA EARLIER THIS MORNING, MOVING SOUTH ACROSS THE WESTERN GREAT LAKES REGION ON FRIDAY. AS THIS UPPER LEVEL SYSTEM APPROACHES THE OHIO VALLEY THIS WEEKEND, A REINFORCEMENT OF COOLER AIR WILL BEGIN TO WORK ITS WAY ACROSS WESTERN KANSAS. BOTH THE GFS AND ECMWF PLACES A 850MB TEMPERATURE GRADIENT ACROSS WESTERN KANSAS ON SUNDAY WITH 00Z MONDAY 850MB TEMPERATURES RANGING FROM AROUND 18C NEAR HAYS TO AROUND 25 ALONG THE COLORADO BORDER. THESE TEMPERATURES ARE APPROXIMATELY 5-8C COOLER WHEN COMPARED TO THE 850MB TEMPERATURES AT 00Z SUNDAY. GIVEN THIS THE PREVIOUS FORECAST STILL LOOKS ON TRACK WITH COOLING TEMPERATURES OVER THE WEEKEND PERIOD. THERE WILL ALSO BE A SLIGHT CHANCE FOR CONVECTION LATE FRIDAY AND AGAIN LATE SATURDAY ACROSS PORTIONS OF WESTERN KANSAS GIVEN THE LOCATION OF AN AREA OF 850-700MB MOISTURE AND WEAK LIFT. THIS UPPER LEVEL TROUGH/LOW THEN BECOMES NEARLY STATIONARY OVER THE OHIO VALLEY FROM LATE THIS WEEKEND THROUGH EARLY NEXT WEEK AS AN UPPER HIGH, LOCATED NEAR THE FOUR CORNERS REGION THIS MORNING, STARTS TO SLOWLY SLIDE WEST TOWARDS SOUTHERN NEVADA. THE UPPER LEVEL RIDGE AXIS THAN EXTENDED NORTH OF THE CENTER OF THE HIGH IS FORECAST TO WEAKEN SLIGHTLY LATE THIS WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES ROTATE AROUND THE UPPER HIGH AND THEN DROPS SOUTHEAST ACROSS THE NORTHERN PLAINS. GIVEN 850-700MB MOISTURE PROFILES ACROSS WESTERN KANSAS NEXT WEEK, AND ANY SUBTLE WAVE EMBEDDED IN THE FLOW AM UNABLE TO RULE OUT THE CHANCE FOR A FEW THUNDERSTORMS. TIMING WILL BE KEY AND GIVEN THE UNCERTAINTY ON TIMING AM LEANING TOWARDS KEEPING WHAT THE LATEST CREXTENDFCST_INIT SUGGESTS. AS FOR TEMPERATURES NEXT WEEK...BASED ON THE 850MB-700MB TEMPERATURE TRENDS WILL CONTINUE TO FAVOR HIGHS MAINLY IN THE MID TO UPPER 80S ON MONDAY BUT THE GFS AND ECMWF DOES SUGGEST A GRADUAL WARMING TREND TOWARDS MID WEEK AS DOWNSLOPE FLOW IMPROVES AS A STRONGER UPPER LEVEL LOW/TROUGH DROPS SOUTH OUT OF CANADA AND INTO THE NORTHERN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1211 PM CDT THU JUN 27 2013 WEST TO SOUTHWEST WINDS AT 5 TO 15 KNOTS WILL PREVAIL AT THE TAF SITES THROUGH THE EARLY PART OF THIS TAF PERIOD. A COLD FRONT WILL MOVE SOUTHWARD ACROSS CENTRAL AND SOUTHWEST KANSAS THROUGH THE 21Z-00Z TIME FRAME. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EAST OF A LINE FROM LACROSSE TO KINSLEY AND COLDWATER. A FEW THUNDERSTORMS COULD IMPACT THE HAYS AND DODGE CITY TAF SITES AND VCTS WILL BE MAINTAINED AT THESE LOCATIONS FOR NOW. WHILE NOT TOTALLY OUT OF THE QUESTION...CHANCES FOR THUNDERSTORMS AROUND GARDEN CITY LOOK FAIRLY MINIMAL AT THIS TIME. CHANCES FOR STORMS WILL DIMINISH AROUND AND AFTER 00Z AS THE FRONT CONTINUES SOUTHWARD INTO OKLAHOMA. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 96 65 93 / 40 10 10 10 GCK 67 95 65 93 / 10 10 20 10 EHA 68 96 68 94 / 0 20 20 20 LBL 68 96 67 93 / 20 10 20 10 HYS 67 95 63 89 / 0 10 10 10 P28 71 97 67 93 / 40 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...BURGERT AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT THU JUN 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-280930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT THU JUN 27 2013 /320 AM MDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON EAST OF A LARNED TO MINNEOLA LINE. PLEASE SEE THE SPECIFIC WEATHER MESSAGE FOR DETAILS. THUNDERSTORMS MAY FORM LATE IN THE AFTERNOON, MAINLY ALONG AND SOUTH OF THE KANSAS HIGHWAY 96 CORRIDOR. LOCALLY DAMAGING WIND AND QUARTER SIZE HAIL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED THUNDERSTORMS MAY FORM IN EASTERN COLORADO AND MOVE INTO FAR WESTERN KANSAS FRIDAY EVENING. THUNDERSTORMS ALSO ARE POSSIBLE LATE SATURDAY. HAIL UP TO THE SIZE OF NICKELS MAY ACCOMPANY THE MORE INTENSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM CDT AND 10 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT THU JUN 27 2013 KSZ043>045-063-064-272100- FINNEY-HODGEMAN-LANE-NESS-SCOTT- 255 PM CDT THU JUN 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHWESTERN FINNEY... NORTHWESTERN HODGEMAN...SOUTHEASTERN SCOTT AND SOUTHWESTERN NESS COUNTIES... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHIELDS TO 6 MILES WEST OF FRIEND...MOVING SOUTHEAST AT 25 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3838 9999 3788 10090 3827 10111 3868 10046 TIME...MOT...LOC 1955Z 309DEG 21KT 3857 10045 3823 10100 SUGDEN
The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs were blown down and a window was blown out of a house.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
A power pole was blown down.
A semi was blown over by the high wind.
Three power poles were snapped by the high winds along Highway 54.
An empty semi trailer was blown over at mile marker 102 on Highway 54.
Winds were estimated to be 60 MPH.
Two to three inch diameter tree limbs were blown down by the high winds.
Winds were estimated to be 60 MPH between Pratt and Coats.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH with a lot of tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465379, 465380, 465384, 465385, 465387, 465386, 465382, 465383, 465389, 465390, 465388, 465393, 465391, 465392, 465396, 465394, 465395.